Utah, 2011

Winter Storm and High Wind in Utah, March 20 to 22, 2011

March 20 to 22, 2011 · NWS SLC · 6 events in 6 counties and zones

A potent storm system moved through Utah over a three-day period, bringing heavy snow to northern Utah's mountains, while creating strong gusty winds in central and southern Utah.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A potent storm system moved through Utah over a three-day period, bringing heavy snow to northern Utah's mountains, while creating strong gusty winds in central and southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 20, 8:42 PM MST, 48 minutes earlier.

Area forecast discussion, Mar 20, 8:42 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
942 PM MDT SUN MAR 20 2011

.SYNOPSIS...A POTENT STORM SYSTEM ALONG THE WEST COAST WILL MOVE
INLAND TONIGHT...THEN EAST NORTHEAST ACROSS THE GREAT BASIN MONDAY
THROUGH EARLY TUESDAY. HIGH PRESSURE ALOFT WILL FOLLOW FOR
WEDNESDAY. UNSETTLED CONDITIONS WILL RETURN FOR LATE IN THE WEEK
THROUGH WEEKEND.

&&

.DISCUSSION...THE LARGE COLD TROF CONTINUES TO SPIN JUST OFF THE
WEST COAST AND IS SHIFTING SLOWLY EAST THIS EVE. A WARM FRONT
LIFTING ACROSS NRN UT LATE THIS AFTN GENERATED PRECIP ACROSS THE
NRN MTNS AND FAR NORTHERN VALLEYS. THIS HAS BEEN WINDING DOWN THE
LAST HOUR OR SO AS THE WARM FRONT LIFTS INTO ID ALTHO LOCAL
OROGRAPHICS COULD KEEP LIGHT SNOW GOING IN PORTIONS OF THE NRN
MTNS OVERNIGHT.

THE STRONG WINDS ACROSS THE WRN VALLEYS HAVE BEEN DECOUPLING AND
CANCELED THE WIND ADVISORY. UNFORTUNATELY...THE WINDS BUMPED UP
AGAIN IN THE LAST HOUR AT CEDAR CITY AND BRYCE CANYON. SUSPECT
THIS IS JUST TEMPORARY AND LOCAL INDUCED BY PASSING HIGH BASED
SHOWERS AND DRYING AT LOW LEVELS ALLOWING SOME DOWNWARD MONMENTUM
TRANSFER. WIDESPREAD STRONG WINDS COULD BECOME AN ISSUE AGAIN MON
AFTN ACROSS THE SERN ZONES.

IT APPEARS THE BEST THREAT OF PRECIP WILL BE ASSOCIATED WITH THE
COLD FRONT AND WILL HOLD OFF UNTIL LATER TONIGHT ACROSS THE
SOUTHWEST AND MON MORNING ACROSS THE NORTH...SO WILL LEAVE
EXISTING WINTER WEATHER HIGHLIGHTS UNCHANGED. 00Z MODELS CONTINUE
TO INDICATE THIS WILL STILL BE A FAIRLY POTENT SYSTEM ONCE IT
ARRIVES WITH AN EXTENDED PERIOD OF DEEP MOIST UNSTABLE WESTERLY
FLOW MON NIGHT UNDER THE COLD POOL ALOFT. SO IDEA OF LARGE SNOW
TOTALS FOR THE NRN MTNS WILL PROBABLY WORK OUT. WILL HAVE TO BE
ALERT FOR A SIMILAR THREAT ACROSS THE CENTRAL AND SRN MTNS AND THE
POTENTIAL NEED TO UPGRADE THE WINTER WX ADVISORY THERE.

ANY LINGERING MTN PRECIP SHOULD WIND DOWN BY LATE TUE AS SHORT
WAVE RIDGING FINALLY RETURNS BUT THE NEXT SYSTEM IS FORECAST TO
BEGIN TO SPREAD PRECIP BACK INTO THE AREA BY LATE WED.

UPDATED FORECASTS EARLIER TO BOOST POPS ACROSS THE NORTH THRU THE
EVE AND AGAIN MORE RECENTLY TO REMOVE THE WIND HEADLINE AND BOOST
POPS ACROSS THE FAR SOUTHWEST LATER TONIGHT. NO ADDITIONAL UPDATES
PLANNED AT THIS TIME.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL HAVE DECREASED
SIGNIFICANTLY AS OF 03Z...BUT OCCASIONAL GUSTINESS WILL STILL BE
POSSIBLE THROUGH THE OVERNIGHT HOURS. PERIODS OF CEILINGS BELOW
7000FT WILL CONTINUE THROUGH ABOUT 06Z AS SHOWERS PERSIST ACROSS THE
AREA...AND THEN SHOULD RISE ABOVE THAT LEVEL THROUGH AT LEAST 12Z.
RAIN WILL FILL IN ACROSS THE AREA AFTER 15Z SUNDAY...WITH A 30
PERCENT CHANCE OF MVFR CONDITIONS SUNDAY AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON
     FOR UTZ006>010.

     WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM MDT MONDAY FOR
     UTZ517-518.

WY...NONE.
&&

WILENSKY/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 20, 4:58 PM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
558 PM MDT SUN MAR 20 2011

UTZ001>016-019>021-517-518-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
558 PM MDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

STRONG SOUTH WINDS WILL PERSIST INTO THE EVENING ACROSS THE
WESTERN VALLEYS THEN DIMINISH. VALLEY RAIN WITH RAIN AND SNOW IN
THE MOUNTAINS ACROSS THE FAR NORTHERN OUTLOOK AREA WILL TAPER OFF
LATE IN THE EVENING...WITH ONLY LIGHT SNOW ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL STRENGTHEN AGAIN ACROSS THE ENTIRE OUTLOOK AREA MONDAY.
PRECIPITATION WILL BECOME WIDESPREAD ACROSS THE WESTERN OUTLOOK
AREA THROUGH MONDAY MORNING AND THEN SPREAD INTO THE EAST BY
AFTERNOON.

SIGNIFICANT SNOW ACCUMULATION IS EXPECTED IN MOST MOUNTAIN AREAS.
SNOW LEVELS WILL LOWER TO AROUND 5000 FEET BY THE AFTERNOON AND
FALL TO NEAR 4000 FEET BY EARLY EVENING.

THE STORM SYSTEM WILL EXIT THE AREA ON TUESDAY. HOWEVER...
UNSETTLED CONDITIONS WILL PERSIST THROUGH THE REST OF THE WEEK
AND INTO THE WEEKEND AS ADDITIONAL STORM SYSTEMS CROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

4 high wind, 2 winter storm. Local standard time, as filed.

High Wind, Southwest Utah

When
March 20, 9:30 PM MST to March 21, 10:03 AM MST
Where
Southwest Utah forecast zone
Measured
75 kt (86 mph) measured gust
Property damage
$5,000
Reported by
RAWS

Strong winds occurred across southwest Utah with this system, with peak recorded wind gusts of 86 mph at the Enterprise RAWS and 70 mph at the Cedar City ASOS. In addition, a county official reported damage to the roof of a building under construction in Cedar City.

High Wind, Central Mountains

When
March 21, 5:08 AM MST
Where
Central Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS

The Signal Peak RAWS recorded a maximum wind gust of 81 mph.

Winter Storm, Wasatch Mountains South of I-80

When
March 21, 6:30 AM MST to March 22, 2:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Alta Ski Lifts received a storm total of 30 inches of new snow. In addition, winds were strong on the higher peaks, with maximum recorded wind gusts of 75 mph at both the Deer Valley - Empire Peak sensor, and at the Park City - Jupiter sensor.

High Wind, Great Salt Lake Desert and Mountains

When
March 21, 11:35 AM MST to 4:05 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Peak wind gusts across the Dugway Proving Ground mesonet included 69 mph at Upper Cedar Mountain, 66 mph at Camel Back Mountain, and 58 mph at the Interstate 80 sensor.

Winter Storm, Wasatch Mountains I-80 North

When
March 21, 4:00 PM MST to March 22, 2:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Powder Mountain received 19 inches of new snow, with a foot of that falling overnight from the evening of the 21st to the early morning of the 22nd.

High Wind, West Central Utah

When
March 21, 4:10 PM MST to 4:30 PM MST
Where
West Central Utah forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways

The US 6 at Eureka sensor recorded a maximum wind gust of 67 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292394, 292396, 292392, 292397, 292390, 292400.